Every day, 13 Canadians are hospitalized for opioid poisoning.
A recent report by CIHI and the Canadian Centre on Substance Abuse found that opioid harms affect all age groups. Although seniors 65 and older had the highest rate of hospitalizations, the fastest growth in hospitalizations was for youth age 15 to 24.
Chris Cull has personally experienced the devastation that can come from opioids. He has had many friends visit the emergency department or be hospitalized due to opioid poisonings, and Cull himself was addicted to opioids in his 20s.
In 2014, Cull cycled across Canada to raise awareness of opioid addiction while filming a documentary about the Canadian prescription drug abuse epidemic, which he says is not restricted to one population group.
“Opioid addiction affects everyone, from businessmen, teenagers, seniors and medical professionals, so it makes it harder to figure out a viable solution to the problem, as it does not discriminate,” says Cull.
Tamara Barnett, a street outreach nurse with Island Health, knows how diverse the populations that are affected by opioid poisonings can be. Barnett has been a nurse for 7 years and has worked as an outreach nurse for more than 3 years in Victoria.
“Fentanyl has reached us here on the Island and overdoses have spiked. The most shocking thing lately is that we can’t narrow it down to who is going to overdose. My youngest patient was 19, there are people in their 50s… it’s non-discriminatory. It’s been everyone lately,” says Barnett.
How to prevent opioid harms
You can take steps to prevent an overdose from happening to you or a loved one. Here are some ways to potentially reduce harms related to prescribed opioids:
- Safely dispose of any unused opioids by taking them back to a pharmacy
- Stop taking opioids when your symptoms improve
- Know the risk factors associated with opioids and talk to your doctor about them
Here are some ways to reduce harms related to illicit opioids:
- Learn the signs of an opioid overdose
- Always carry a naloxone kit when using, as it can temporarily reverse an overdose
- Call 9-1-1 immediately if you suspect an opioid overdose
CIHI’s commitment to this important topic is continuing. Read our recent story on how we joined the national effort to address the opioid crisis.